Super Health Info On the Tip of Your Tongue, Pt 1 (3:48)
Every day, your tongue sends you delightful information like how ice cream tastes, or what it’s like to be kissed. But this tiny muscle also can give clues about how the rest of your body is doing.
“Your mouth and, in particular, your tongue is a window to your body's health,” says David Opperman, MD an otolaryngologist, or ear, nose, and throat doctor at Presbyterian/St. Luke's Medical Center in Denver, Colorado.
Checking your tongue should be a daily habit. Here are six things your tongue could reveal about your health.
1. You’re a Teenager With Stress and Raging Hormones
It’s possible to get a canker sore, or aphthous ulcer, at any age, but teenagers get them most often. Canker sores typically happen a few times a year between ages 10 and 20 for people who are prone to them.
We don't have a clear understanding of what causes these small, white, or yellow ulcers, says Opperman. But they can be brought on by stress, acidic foods, and hormone changes.
A canker sore usually gets better on its own after about six to 10 days, but you can help it heal by:
- Avoiding irritating, spicy foods
- Keeping your mouth clean so bacteria doesn’t get into the wound
- Using over-the-counter mouthwashes to help numb or soothe painful spots
2. You’re Going Through Menopause
Menopause can change your body in some unexpected ways. On top of hot flashes and night sweats, some women also develop a tongue condition called menopausal glossitis.
Low estrogen levels during menopause can alter the nerve endings in your taste buds and make it harder for your body to create saliva. Those changes may lead to a burning feeling on your tongue or cause foods to taste bitter or metallic.
This issue is usually managed by your hormone replacement doctor. It can be temporary in some cases and may go away after adjusting your hormone replacement therapy, says Opperman.
3. Your Seasonal Allergies Are Acting Up
Seasonal allergies may have your doctor upping your steroid inhaler dose these days. But failing to use your inhaler properly puts you at risk for a type of tongue infection that comes from the Candida fungus, warns Opperman.
The infection, called oral thrush, shows up as a white film on top of red patches on your tongue. Small amounts of Candida live on everyone’s tongue, but the fungus can become overgrown if:
- Your immune system is weak or you have diabetes
- You wear dentures
- You’re taking antibiotics or steroids
“That's why you're advised to rinse your mouth out after using a steroid inhaler,” says Opperman. Just be sure to spit out the water after rinsing your mouth.